Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 217, NWS Baltimore/Washington

July 12, 2021Cecil County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 12, 2021, 7:01 PM EDT for Cecil County, Maryland. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 7:01 PM EDT (23:01 UTC)
Expired
Jul 12, 2021, 7:21 PM EDT
In force
20 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cecil County, MD

The radar

The Dover AFB radar (KDOX), 101 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 3:34 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

786 
WUUS51 KLWX 122301
SVRLWX
MDC015-122345-
/O.NEW.KLWX.SV.W.0217.210712T2301Z-210712T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
701 PM EDT Mon Jul 12 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cecil County in northeastern Maryland...

* Until 745 PM EDT.

* At 701 PM EDT, a severe thunderstorm was located over Barksdale, or
  over Newark, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Newark, Elkton, Pleasant Hill, Cherry Hill, Blake, Barksdale, Fair
  Hill, Glen Westover, Andora, Appleton and Glasgow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3971 7579 3960 7578 3963 7594 3972 7593
      3972 7579
TIME...MOT...LOC 2301Z 008DEG 1KT 3968 7581 

HAIL...1.00IN
WIND...60MPH
 
$$

RCM
1 follow-up statement
772 
WWUS51 KLWX 122321
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
721 PM EDT Mon Jul 12 2021

MDC015-122331-
/O.CAN.KLWX.SV.W.0217.000000T0000Z-210712T2345Z/
Cecil MD-
721 PM EDT Mon Jul 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CECIL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Maryland.

LAT...LON 3971 7579 3960 7578 3963 7594 3972 7593
      3972 7579
TIME...MOT...LOC 2321Z 008DEG 1KT 3967 7581 

$$

RCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:06 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 12, 3:06 PM EDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
306 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Bermuda high pressure system will build across the region
through mid-week before weakening thereafter. A weakening cold
front will fizzle to our north Wednesday, with another cold
front poised to drop southward into the area this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The early to mid morning low clouds burned off quickly as the
boundary layer began to heat up. As the day has progressed,
ample diabatic heating coupled with moist southerly winds has
bolstered temperatures into the upper 80s/low 90s with dew
points in the low/mid 70s. This combination has raised area-wide
heat indices into the 97 to 103 degree range. There is some
marginal potential to reach 105 degrees, but any instance of
this should be on the order of an hour. Thus, have opted to not
issue a Heat Advisory for this afternoon. However, the more
sensitive populations and those with extended exposure to the
elements may see an increased risk for heat exhaustion.

Over the past couple of hours, towering cumulus fields across
the Blue Ridge and west of I-81 have evolved into a series of
pulse thunderstorms. Thus far, heavy downpours have dropped
around 1 to 1.25 inches of rain via personal weather stations.
Given the slow eastward motion of these cells, localized ponding
of roads may occur in conjunction with frequent lightning. As
the day progresses, the mentioned activity will progress
downstream into a very moist and unstable thermodynamic
environment. For areas south of I-66 and Highway 50, stronger
convection should be more difficult to sustain with mid/upper
ridging taking shape overhead. This leads to weaker mid-level
lapse rates, generally in the 5.5 to 6 C/km range. Farther
north, especially near the Mason-Dixon Line, the environment is
more conducive to severe convection with closer to 3,000 J/kg of
mixed-layer CAPE. Additionally, this region is slightly removed
from the sprawling ridge. Expect afternoon/evening strong to
severe thunderstorms across the Slight risk area from central to
northeastern Maryland. The most intense updrafts will bring a
damaging wind potential. There is some inherent flooding
potential as well given the near 2 inch precipitable water
values, high freezing levels, and 5 knot Corfidi vectors.
Elsewhere, the sub-severe convection could still bring heavy
downpours and frequent lightning.

While some showers may linger toward midnight, a vast majority
of the activity will shut off before then. Warm and humid
conditions continue into the night with mid 70s in the forecast
for areas along and east of I-95. Some upper 70s are even
possible in DC and locations near the Tidal Potomac.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Not a whole lot changes into the Tuesday-Wednesday timeframe
with the continuation of heat/humidity, along with chances for
showers and thunderstorms. The western flank of a 594-dm upper
ridge maintains its presence across areas east of I-95. Thus,
convective chances should be somewhat shunted on Tuesday across
these regions. Otherwise, expect another day of high
temperatures into the low/mid 90s with dew points in the low/mid
70s. Consequently, heat indices approach the 100 to 105 degree
range, locally higher. If these end up on the higher end of the
range, heat headlines may be considered. The best chances for
organized convection should be across the higher terrain and
locations closer to the Mason-Dixon Line. There is some
localized severe convection potential. Overnight lows may be a
degree or two cooler than the previous night, but it should
prove to be another very muggy night.

Wednesday will likely bring a more widespread convective event
as an upstream trough approaches from the west. The combination
of this forcing mechanism with the moist and unstable
environment should prove instrumental to such showers and
thunderstorm generation. The Storm Prediction Center outlook
currently highlights a vast majority of the region in a Marginal
risk through the night. This will likely change in future
updates with additional guidance and convective evolutions. The
increase in cloud cover should decrease temperatures a tad with
heat indices nearing the century mark. Rain-cooled air may be
enough to cool off nighttime temperatures into the upper 60s to
low 70s in the warmer spots.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Hot and humid conditions continue Thursday and Friday as upper level
ridging and an associated Bermuda high holds strong. As a result,
expecting temperatures to continue range in the low to mid 90s for
many across the region with dew points in the 70s. This will lead to
increased chances late afternoon/early evening showers and
thunderstorms each day. However H5 heights will decrease Saturday as
an upper level trough and associated cold front approach from the
west. This will lead to greater chances for showers and
thunderstorms developing across the region.

Thereafter, spread amongst guidance increases in regards to where
the front settled for Sunday and Monday. The ECMWF indicates high
pressure sinking southward from the Great Lakes while the GFS
increases the Bermuda High offshore which would cause the front to
linger over our region. Confidence remains low in regards to any
particular outcome, thus will have to continue to monitor trends
over the next several days. In any case, cooler weather looks likely
by the end of the weekend into early next week.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
Hot and humid conditions continue across the terminals through the
middle of the week. While conditions are expected to be generally
VFR during this time, chances for showers and thunderstorms will
persist which can lead to instances of reduced CIG/VSBYs briefly. In
addition, chances for early morning fog/low clouds will also
continue, especially for areas mainly along and west of the Blue
Ridge.

Mainly VFR conditions are also expected both Thursday and Friday.
outside of any scattered shower/thunderstorm activity during the
late afternoon/evening, which could briefly reduce CIG/VSBYs. Winds
will remain southerly during this time.

&&

.MARINE...
Southerly channeling continues across lower portions of the
Tidal Potomac and Chesapeake Bay. This will remain an issue
through at least Tuesday morning where a Small Craft Advisory
is currently in effect. Given little change in the pattern, this
may be extended into more of Tuesday. Otherwise, with daily
chances for convection, gusty showers over the waters may
warrant the issuance of SMWs each day.

Southerly winds both Thursday and Friday will lead to sub-SCA
conditions, outside of any instances of gusty showers/thunderstorms
that may develop over the waters, which may prompt the issuance of
SMWs.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...LFR/BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...MSS
AVIATION...MSS
MARINE...MSS/BRO
Hazardous weather outlook, Jul 12, 4:01 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
401 PM EDT Mon Jul 12 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-132015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
401 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 11 PM this evening
for portions of northeast Maryland, including the Baltimore metro
and the northwest D.C. suburbs. Damaging wind gusts are the
primary hazard. This may also require Special Marine Warnings
across the middle to upper Chesapeake Bay waters.

Heavy rainfall in training thunderstorms could lead to isolated
instances of flooding or flash flooding through this evening
across northern and northeast Maryland.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-132015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
401 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 11 PM this evening
for Frederick and Carroll counties in northern Maryland, Loudoun
county in northern Virginia, as well as Jefferson county in the
West Virginia Panhandle. Damaging wind gusts are the primary
hazard.

Heavy rainfall in training thunderstorms could lead to isolated
instances of flooding or flash flooding through this evening in
far northern Virginia, the panhandle of West Virginia, as well as
north-central Maryland.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-132015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
401 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 4:27 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     1 S MIDDLEWAY           39.29N  77.98W
07/12/2021                   JEFFERSON          WV   911 CALL CENTER

            LARGE TREE FELL ON A CAR NEAR THE INTERSECTION OF
            LEETOWN RD AND DAVID LEIGHT LN (NO INJURIES)

0407 PM     TSTM WND DMG     2 NE RANSON             39.32N  77.84W
07/12/2021                   JEFFERSON          WV   911 CALL CENTER

            LARGE TREE LIMB DOWN BLOCKING FLOWING SPRINGS RD NEAR
            FLOWING ACRES RD

&&

EVENT NUMBER LWX2104752
EVENT NUMBER LWX2104753

SMZ
Local storm report, Jul 12, 4:45 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     FAIRPLAY                39.54N  77.75W
07/12/2021                   WASHINGTON         MD   FIRE DEPT/RESCUE

            TREE DOWN ON WIRES AND BLOCKING ROADWAY IN THE 17000
            BLOCK OF SPIELMAN RD

&&

EVENT NUMBER LWX2104754

SMZ
Local storm report, Jul 12, 5:56 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     3 NE CHARLES TOWN       39.31N  77.82W
07/12/2021                   JEFFERSON          WV   NWS EMPLOYEE

            TREE FELL DOWN ON NIGHTINGALE LN.

&&

EVENT NUMBER LWX2104755

CJL
Local storm report, Jul 12, 6:41 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     3 E ROCK ENON SPRINGS   39.21N  78.33W
07/12/2021                   FREDERICK          VA   911 CALL CENTER

            POWER LINE DOWN ON GRAYWOLF TRAIL IN WINCHESTER.

&&

EVENT NUMBER LWX2104756

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:28 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington47 min
Jul 12, 2:43 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington47 min
Jul 12, 3:15 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington22 min
Jul 12, 6:28 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford47 min
Jul 12, 7:08 PM EDTSevere Thunderstorm WarningLWXBaltimore, Cecil, Harford52 min
Jul 12, 7:23 PM EDTSevere Thunderstorm WarningLWXBaltimore, Cecil, Harford52 min
Jul 12, 7:40 PM EDTAreal Flood WarningLWXBaltimore, Cecil, Harford6 hr
Jul 12, 7:55 PM EDTFlash Flood WarningLWXCecil, Harford77 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.